Unusual complications from amitriptyline intoxication

Takeshi Nishimura, Hayato Maruguchi, Atsunori Nakao, Shinichi Nakayama

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Althoughtricyclic antidepressants(TCAs) are frequently prescribed to patients with depression, these drugs can also be misused. A 21-year-old comatose patient was referred to our hospital presenting with ventricular tachycardia. Despite initial treatment including intravascular lipid emulsion, ventricular fibrillation occurred soon after arrival. Venoarterial extracorporeal membrane oxygenation and therapeutic hypothermia were administered. Refractory arrhythmia disappeared on the next day. A high concentration of amitriptyline was identified in his blood samples on arrival. Mechanical bowel obstruction followed after abdominal compartment syndrome caused by anticholinergic effects, and refractory seizure occurred due to TCA intoxication. Although seizure was brought under control with anticonvulsant agents, his Glasgow Coma Scale did not recover to the full score. MRI presented irreversible damage to the bilateral frontal lobe and insula. Amitriptyline has the potential to cause unusual serious complications, such as abdominal compartment syndrome, irreversible central nervous system disability and lethal arrhythmia.

Original languageEnglish
Article numberA1433
JournalBMJ Case Reports
Volume2017
DOIs
Publication statusPublished - Jan 1 2017

Keywords

  • cardiovascular system
  • drugs: gastrointestinal system

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Unusual complications from amitriptyline intoxication'. Together they form a unique fingerprint.

  • Cite this